Four separate cases of bloodstream infection in New Castle County were reported to the Delaware Division of Public Health between July and August.
The bacteria Bacillus cereus (B. cereus) was found in all four cases. These bacteria typically cause food poisoning, not blood infections. DPH said three of the four cases of Bacillus cereus (B. cereus) occurred among intravenous drug users who currently use heroin.
Two of those four people described the heroin they used as having the street name “Butter,” with a picture of a butterfly stamped on the packaging. They reporting buying it in the Wilmington area.
Symptoms of bloodstream infection or blood poisoning may include fever, chills, body aches, elevated heart rate, diarrhea, vomiting and nausea. If untreated, the infection can affect the organs and even be fatal.
DPH is now giving doctors and nurses a heads up to carefully monitor IV users who are actually sick for bloodstream infections and to consider B. cereus bloodstream infection as a possible diagnosis.
“Complications from this illness can include eye infections, risk of blindness, heart valve damage, and musculoskeletal, respiratory, and central nervous system infections,” said DPH Director Dr. Karyl Rattay, in a statement released Thursday. “While this infection does not spread from one person to another, it is possible that the heroin itself is contaminated and there may be additional infections from the use of the contaminated drug.”
Rattay said the general public is not in any risk from these infections.
If B. cereus blood poisoning is identified in any patient, health care providers are urged to consult with infectious disease physicians immediately. According to DPH, serious complications can occur if the infection is not treated early and with the appropriate antibiotics.
Doctors were also encouraged to contact DPH’s Office of Infectious Disease Epidemiology at 302-744-4990 to report.